Bloody stools often are a sign of an injury or disorder in the digestive tract. Your doctor may use the term "melena" to describe black, tarry, and foul-smelling stools or "hematochezia" to describe red- or maroon-colored stools.
Stools - bloody; Hematochezia; Melena; Stools - black or tarry
Blood in the stool may come from anywhere along your digestive tract, from mouth to anus. It may be present in such small amounts that you cannot actually see it, and it is only detectable by a fecal occult blood test.
When there is enough blood to change the appearance of your stools, the doctor will want to know the exact color to help find the site of bleeding. To make a diagnosis, your doctor may use endoscopy or special x-ray studies.
Black stool usually means that the blood is coming from the upper part of the gastrointestinal (GI) tract. This includes the esophagus, stomach, and the first part of the small intestine. Blood will typically look like tar after it has been exposed to the body's digestive juices as it passes through the intestines.
Maroon-colored stools or bright red blood usually suggests that the blood is coming from the lower part of the GI tract (large bowel, rectum, or anus). However, sometimes massive or rapid bleeding in the stomach causes bright red stools.
Eating black licorice, lead, iron pills, bismuth medicines like Pepto-Bismol, or blueberries can also cause black stools. Beets and tomatoes can sometimes make stools appear reddish. In these cases, your doctor can test the stool with a chemical to rule out the presence of blood.
Bleeding in the esophagus or stomach (such as with peptic ulcer disease) can also cause you to vomit blood.
The upper part of the GI tract will usually cause black stools due to:
Abnormal blood vessels (vascular malformation)
A tear in the esophagus from violent vomiting (Mallory-Weiss tear)
Vascular malformation (abnormal collections of blood vessels called arteriovenous malformations or AVMs)
Call your health care provider if
Call your doctor immediately if you notice blood or changes in the color of your stool. Even if you think that hemorrhoids are causing the blood in your stool, your doctor should examine you to make sure that there is no other, more serious cause present.
In children, a small amount of blood in the stool is usually not serious. The most common causes are constipation and milk allergies. However, it is still worth reporting to your doctor, even if no evaluation is needed.
What to expect at your health care provider's office
Your doctor will take a medical history and perform a physical examination, focusing on your abdomen and rectum.
The following questions may be included in the history to better understand the possible causes of your bloody or dark stools:
Are you taking blood thinners (aspirin, warfarin, clopidogrel, Aggrenox) or NSAIDs (ibuprofen, naproxen)?
Have you had any trauma to the abdomen or rectum, or have you swallowed a foreign object accidentally?
Have you eaten black licorice, lead, Pepto-Bismol, or blueberries?
Have you had more than one episode of blood in your stool? Is every stool this way?
Treatment depends on the cause and severity of the bleeding. For serious bleeding, you may be admitted to a hospital for monitoring and evaluation. If there is massive bleeding, you will be monitored in an intensive care unit. Emergency treatment may include a blood transfusion.
Henneman PL. Gastrointestinal bleeding. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 7th ed. Philadelphia, Pa: Mosby Elsevier;2009:chap 22.
Garcia-Tsap G, Sanyal AJ, Grace ND, Carey WD: Practice Guidelines Committee of American Association for Study of Liver Diseases: Practice Parameters Committee of American College of Gastroenterology. Prevention and management of gastroesophageal varices and variceal hemorrhage in cirrhosis. Am J Gastroenterol. 2007; 102:2086-2102.
Lieberman Da. Clinical practice. Screening for colorectal cancer. N Engl J Med. 2009;361:1179-1187.
Lanza FL, Chan FK, Quigley EM: Practice Parameters Committee of the American College of Gastroenterology. Guidelines for prevention of NSAID-related ulcer complications. Am J Gastroenterol. 2009;104:728-738.
Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.